ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Ion–neutral collision effects on Alfv\grave{e}n surface waves

Uberoi, C and Datta, Ajanta (1998) Ion–neutral collision effects on Alfv\grave{e}n surface waves. In: Physics of Plasmas, 5 (12). pp. 4149-4155.

[img] PDF
Ion–neutral-43.pdf
Restricted to Registered users only

Download (175Kb) | Request a copy

Abstract

It is well established that in magnetized partially ionized plasmas, the dispersion of the shear Alfve´n waves is strongly influenced by the ion–neutral collisions. In the case of inhomogeneous plasmas, the study of these collisions on Alfve´n surface waves can become important, especially in understanding resonant absorption of Alfv\grave{e}n waves. In this paper, the dispersion equation for the surface waves in partially ionized plasma along a plasma–plasma interface is derived and it is shown that ioneutral collisions can cause a drastic change in the Alfv\grave{e}n surface waves’ propagation characteristics. For the case when ion–neutral coupling is weak, the wave propagates along the interface with the natural frequency of Alfve´n surface waves in the charged medium without friction. When coupling is strong, this frequency is determined by the mass densities of both ions and neutrals in both media. When the ionization fraction is low, these two frequencies can differ by several orders of magnitude. There also exists a range of frequencies, depending on the collisions, in which the surface waves do not propagate. The damping of surface waves due to ion–neutral collisions can be very small in the case of strong coupling. For weak coupling, this damping can become large due to large collision frequencies. The effect of this on the resonant absorption of surface waves is discussed briefly. The possibility of propagation of surface waves along thin plasma–plasma interfaces is also considered in the context of some astrophysical systems.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to AIP.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 27 Nov 2006
Last Modified: 19 Sep 2010 04:32
URI: http://eprints.iisc.ernet.in/id/eprint/9003

Actions (login required)

View Item View Item